Lightning, St. Johns
- When
- August 12, 6:15 PM EST
- Where
- St. Johns County, Ponte Vedra Beach
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 29.912, -81.410 (the zone’s center; the record gives no point)
Lightning struck the chimney of a home and sparked a fire causing $100,000 in damage. The home was located at the 800 block of Hawks Next Court.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Lightning struck the chimney of a home and sparked a fire causing $100,000 in damage. The home was located at the 800 block of Hawks Next Court. The persons inside were safely evacuated. The fire from the chimney moved through the rear exterior wall of the structure and into the attic. Two upstair rooms were damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 12, 12:50 PM EST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 150 PM EDT SAT AUG 12 2006 .SHORT TERM... CONVECTION BREAKING OUT JUST NORTH OF THE FL-GA STATELINE AND INTO NASSAU COUNTY. SHOULD SEE THAT CONVECTION EXPAND IN COVERAGE THIS AFTERNOON AS THE STORM MOTION CONTINUES TO BE E-SE AT 15 TO 20 MPH. OTHER CONVECTION BEGINNING TO BREAK OUT ACROSS MARION AND GILCHRIST COUNTIES AS THE GULF OF MEXICO SEA BREEZE FRONT BEGINS TO ADVANCE INLAND. OVERALL WITH A GOOD SYNOPTIC WESTERLY FLOW THIS IS THE BEST CHANCE IN A LONG TIME FOR MOST AREAS TO SHARE IN THE RAINFALL (HOPEFULLY THAT INCLUDES MY LAWN). BEST PART IS IT LOOKS LIKE THIS IS THE BEGINNING OF A BRIEF BUT MUCH NEEDED WET PERIOD. JACKSONVILLE INTERNATIONAL IS DOWN 8.61 INCHES OF RAIN FOR THE YEAR. LIKEWISE GAINESVILLE IS -8.70. ALMA -8.21 AND SAINT SIMONS ISLAND -10.91 INCHES FOR THE YEAR TO DATE AS THE UPPER LEVEL TROUGH DIGS SOUTH ALONG THE ATLANTIC SEABOARD IT FINALLY GIVES THE STALLED FRONTAL BOUNDARY OVER SOUTH CAROLINA A BIT OF A PUSH INTO THE REGION AND BY SUNDAY MORNING IT LOOKS LIKE THAT BOUNDARY WILL BE SOMEWHERE NEAR THE FL-GA STATELINE. WITH SEVERAL VORT LOBES ROTATING THROUGH THE BASE OF THE UPPER TROUGH SHOULD SEE A COUPLE OF WAVES OF PRECIPITATION MOVE ACROSS THE FORECAST AREA INTO EARLY NEXT WEEK. FINALLY BY TUESDAY THE SURFACE BOUNDARY MOVES FURTHER DOWN THE PENINSULA SETTING UP A WEDGE/LOCAL NORTHEASTER ALONG OUR COAST. THIS ONE SHOULD BE MOIST ENOUGH TO SLING ATLANTIC MOISTURE INTO THE FORECAST AREA (FA) CONTINUING THE SHOWER ACTIVITY INTO MID-WEEK. TEMPS WILL MODERATE WITH THE NORTHEASTER COMING IN CLOSER TO CLIMO...SO WHILE WE WILL NOT SHARE IN THE COOL TEMPS BEING EXPERIENCED IN THE MID-ATLANTIC STATES CLIMO TEMPS WILL LIKELY FEEL REFRESHING AFTER THE PAST TWO WEEKS. .LONG TERM... MODELS ARE ALL OVER THE PLACE WITH RESPECT TO THE POSSIBLE LOW DEVELOPMENT OFF THE SOUTHEAST COAST AND IF YOU DO NOT LIKE THE CURRENT MODEL FORECAST WAIT ANOTHER RUN & IT WILL CHANGE. FOR MY TWO CENTS WORTH WITH A WEDGE/LOCAL NORTHEASTER SETTING UP...AN INVERTED COASTAL TROF DEVELOPING ALONG THE GULF STREAM AND A OLD FRONTAL BOUNDARY LAYING OVER THE WATERS NORTH OF THE BAHAMAS...BET SOME TYPE OF AN UGLY HYBRID SYSTEM WILL SET UP AND SIT OUT THERE FOR A FEW DAYS. THAT REMAINS TO BE SEEN BUT GIVEN THE PATTERN THAT IS WHAT TENDS TO HAPPEN. WILL SEE... && .MARINE...MUCH OF THE FORECAST WILL HINGE ON ANY POTENTIAL WAVE DEVELOPMENT ALONG THE TROUGH AXIS AND HOW CLOSE TO THE COAST THIS DEVELOPS. AT THIS POINT THE OPERATIONAL MODELS HAVE LESS OF AN INFLUENCE FROM THIS FEATURE ON OUR AREA AND HAVE BACKED OFF ON A TRUE NORTHEAST FLOW EVENT AND HAVE LIKEWISE LOWERED WIND SPEEDS AND SWELLS JUST A BIT AS WELL. OFFSHORE SSI...WINDS MAY STILL APPROACH SCEC LATE ON SUNDAY BUT HAVE CAPPED AT 15 KNOTS FOR NOW IN THE GRIDS. && .AVIATION...FORECAST REMAINS ON TRACK BUT MUCH UNCERTAINTY EXISTS FOR THE SHORT TERM AND PINNING DOWN BEST CHANCES FOR A TEMPO GROUP. CURRENT SHOWERS WILL REQUIRE A TEMPO GROUP INITIALLY FOR THE FIRST TWO HOURS BUT WILL TRANSITION TO VCTS AS DRIER BEGINS TO ENTRAIN THIS AFTERNOON. AS TROUGH SINKS SOUTHWARD HOWEVER...AND SOME ENERGY MOVES IN LATER THIS EVENING...WILL INITIATE A SECONDARY TEMPO GROUP TO ACCOUNT FOR MORE WIDESPREAD TSRA...MAINLY ALONG THE COASTAL SITES. && .PRELIMINARY POINT TEMPS/POPS... AMG 90 72 85 71 / 60 50 60 40 SSI 89 75 85 75 / 60 40 70 50 JAX 92 74 87 73 / 50 40 80 50 SGJ 91 76 86 75 / 40 30 80 50 GNV 93 75 89 72 / 30 30 90 50 OCF 93 75 90 73 / 30 20 80 50 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. MARINE...NONE. && PUBLIC...SANDRIK MARINE/FIRE WX...DEESE AVIATION...DEESE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1135 AM EDT SAT AUG 12 2006 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-122100- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1135 AM EDT SAT AUG 12 2006 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORM IMPACT... NUMEROUS TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING AS A WEAK FRONT MOVES INTO SOUTHEAST GEORGIA. STORM MOTION WILL BE TOWARDS THE EAST-SOUTHEAST AT 15 TO 20 MPH. ISOLATED STRONG TO SEVERE STORMS ARE EXPECTED WITH GUSTY WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. .FLOOD IMPACT... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE STRONGEST STORMS AND TRAINING CELLS THIS AFTERNOON AND EVENING WITH ISOLATED 1 TO 2 INCH RAINFALL AMOUNTS POSSIBLE. .EXCESSIVE HEAT IMPACT... AFTERNOON TEMPERATURES IN THE MID 90S WILL CONTINUE TO PUSH HEAT INDICES TO AROUND 105 DEGREES DURING PEAK HEATING...MAINLY ACROSS PORTIONS OF GEORGIA. .MARINE THUNDERSTORM GUST IMPACT... THUNDERSTORM ACTIVITY MAY PUSH OFFSHORE INTO THE GEORGIA COASTAL WATERS THIS AFTERNOON AND EVENING WITH WIND GUSTS OVER 35 KNOTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED ON SUNDAY WITH ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTHEAST FLORIDA. THE MAIN CONCERNS WILL BE GUSTY WINDS OVER 50 MPH AND LOCALLY HEAVY RAINFALL. A COOLER NORTHEAST FLOW WILL ARRIVE EARLY NEXT WEEK AND REDUCE THUNDERSTORM ACTIVITY. ONSHORE FLOW WILL INCREASE THE RISK OF RIP CURRENTS AT AREA BEACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. SANDRIK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 601 PM EDT SAT AUG 12 2006 GAZ150-122245- WARE- 601 PM EDT SAT AUG 12 2006 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WARE COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 645 PM EDT... AT 601 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF MANOR...OR 2 MILES EAST OF ARGYLE...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MANOR THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. PETERSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 623 PM EDT SAT AUG 12 2006 FLZ021-122315- SUWANNEE- 623 PM EDT SAT AUG 12 2006 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN AND CENTRAL SUWANNEE COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT... AT 623 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED 3 MILES EAST OF NEWBURN...OR 6 MILES WEST OF LIVE OAK...MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND NEWBURN...LIVE OAK...MCALPIN...HOUSTON AND WELLBORN THROUGH 715 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. CARROLL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 625 PM EDT SAT AUG 12 2006 GAZ163-122315- CLINCH- 625 PM EDT SAT AUG 12 2006 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 715 PM EDT... AT 625 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF ARGYLE...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ARGYLE THROUGH 715 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. PETERSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 645 PM EDT SAT AUG 12 2006 FLZ025-122330- DUVAL- 645 PM EDT SAT AUG 12 2006 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 730 PM EDT... AT 645 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES WEST OF UNF...OR 5 MILES SOUTH OF ARLINGTON...STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BAYARD...UNF...SAN PABLO AND JACKSONVILLE BEACH THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. PETERSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 651 PM EDT SAT AUG 12 2006 GAZ164-122330- CHARLTON- 651 PM EDT SAT AUG 12 2006 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 730 PM EDT... AT 651 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 11 MILES WEST OF HOMELAND...OR 9 MILES NORTHEAST OF STEVEN FOSTER STATE PARK...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HOMELAND AND FOLKSTON THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. PETERSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
704 PM EDT SAT AUG 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND GST 1 W UNF 30.28N 81.53W
08/12/2006 E35.00 MPH DUVAL FL TRAINED SPOTTER
ALSO MINOR FLOODING. REPORTED AT SAINT JOHNS TOWN CENTER.
0659 PM TSTM WND GST 2 S UNF 30.25N 81.51W
08/12/2006 E50.00 MPH DUVAL FL PUBLIC
ALSO REPORTED PEA SIZE HAIL. REPORTED NEAR GATE PARKWAY.
&&
CARROLLThe Jacksonville radar (KJAX), 70 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521763.